Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 4, 2017Montgomery County, Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 4, 2017, 3:46 PM EDT for Montgomery County, Wheeler County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 3:46 PM EDT (19:46 UTC)
Expired
Aug 4, 2017, 4:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Montgomery County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 87 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS82 KFFC 041946
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT FRI AUG 4 2017
 
GAZ098-111>113-042015-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-
346 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...WHEELER...
SOUTHWESTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 415 PM
EDT...

At 346 PM EDT...a strong thunderstorm was near Glenwood, or near
Alamo...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Tarrytown, Lothair, Landsburg, Barnhill, Kibbee and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8269 3214 8284 3242 8262 3224 8238
TIME...MOT...LOC 1946Z 221DEG 20KT 3214 8271 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:36 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 4, 3:36 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
336 PM EDT Fri Aug 4 2017

.SHORT TERM /Tonight through Saturday Night/...

A front will move through the northern portion of GA tonight before
becoming hung up across central GA through the weekend. Ahead of the
front some showers and isolated thunderstorms are moving across the
region. Two many areas to note: (1) The convection moving ahead of
the front to our NW and (2) the convection moving in across central
GA from upper level impulses. Coverage of showers/thunderstorms may
increase a bit later this afternoon/evening ahead of the front.
While the cloud cover has helped keep instability down a bit, the
highest CAPE is across central GA. Meanwhile, there is a bit better
shear to the north correlated with the front. With these disjointed
features, organized widespread convection will be limited.  Not to
mention the frontal passage being past peak heating. Expect the
precipitation activity to diminish as we go through the overnight.
Winds will begin to shift behind the front, albeit rather light from
the NW. Fog and stratus may be an issue by the morning as low level
moisture becomes trapped under the inversion, especially across
central GA. Depending on the exact placement of the front, this will
be the axis by which we see shower and thunderstorm development
again tomorrow afternoon.  More than likely the front will be
situated just north of a line from Columbus to Macon to Augusta.
Therefore, anticipate a bit better precipitation coverage in region.
Winds behind the front will become NW while south of the front,
winds will still be around of the SW supplying more moisture. North
GA will have a pretty pleasant day tomorrow with scattered mid level
CU formation.

Temperatures will be a couple degrees below normal...lows in the
low/mid 60s across the north to low 70s in central GA.  Highs in the
low/mid 80s in the higher terrain to mid/upper 80s elsewhere.

26

&&

.LONG TERM /Sunday through Friday/...

Latest guidance still indicating overall active pattern
supportive of high end chance to likely pops through next week so
made little change to previous other than a few periods with
slightly higher adjustments given increased confidence. Otherwise
did a refresh on other fcst elements per guidance blend. Previous
discussion follows...

Baker

LONG TERM /Saturday Night through Thursday/...
A generally wet and unsettled summertime weather pattern will
predominate this long term period as abundant moisture will be
available to fuel showers and thunderstorms....most so during
the afternoon and evening hours but possibly other times as well.

A stationary front across the n to central GA area and the passage
of an upper level trough will have brought much diminished shower
and storm chances to the area Saturday night. This will be relatively
short-lived as moisture will be returning Sunday/Sunday night across
the area with the NAM and GFS faster than the European.
Another weak cold front drifts into n GA late Tuesday and Wednesday.
A moist WSW flow aloft with potential short waves will favor n GA
slightly through this period with the highest pops but not by much.

Temperatures are expected to run close to normal for overnight
lows and up to several degrees below normal for daytime highs.

BDL

&&

.AVIATION...
18Z Update...
Mainly VFR conditions across the region this afternoon with some
scattered MVFR cigs as low level moisture lingers and some showers
move across the region. As a front approaches, we may see a
slight uptick in convective coverage by late afternoon, especially
across the metro ATL and AHN. We have ongoing showers and isolated
thunderstorms moving across the southern TAF sites and expect
this to increase through early evening. By the time we approach
late evening, most of the precipitation activity should diminish
with loss of heating and upper level support. With a front
crossing the area later tonight and becoming stalled across
central GA, we will have plenty of moisture trapped in the lower
levels leading to reduced vsbys/cigs by early morning Saturday
across MCN/CSG. Lingering low clouds can be expected across the
southern TAF sites Saturday morning with some vicinity showers.
Southwest winds will become near calm tonight. Behind the front
expect northwest winds.

//ATL Confidence...18Z Update...
Medium confidence on convection coverage and timing.
Medium confidence on low cigs/vsbys Saturday morning.
High confidence on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  89  68  88 /  30  20  30  50
Atlanta         70  87  71  87 /  40  20  30  50
Blairsville     61  82  59  83 /  40  10  20  30
Cartersville    67  86  64  88 /  40  20  30  40
Columbus        72  88  73  88 /  40  50  30  60
Gainesville     68  86  68  86 /  40  20  30  40
Macon           71  88  71  89 /  40  50  30  50
Rome            66  86  63  88 /  40  10  20  40
Peachtree City  69  87  68  87 /  40  30  30  50
Vidalia         72  86  72  89 /  40  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....BDL/Baker
AVIATION...26
Hazardous weather outlook, Aug 4, 3:27 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Fri Aug 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening. Isolated strong to severe
thunderstorms are possible across north and portions of central
Georgia. The main hazards will be strong gusty winds, hail,
frequent lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There will be a chance for thunderstorms each day, most so during
the afternoon and evening hours. A few storms could be strong to
severe with the main hazards being gusty winds, frequent lightning
and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 4, 3:13 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT FRI AUG 4 2017

GAZ110>112-041945-
Wheeler GA-Telfair GA-Montgomery GA-
313 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN TELFAIR
AND SOUTHERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...

At 312 PM EDT...a strong thunderstorm was near Scotland, or near
McRae...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Alamo, Mount Vernon, Helena, Glenwood, Ailey, Scotland,
Alston, Towns, Spring Hill, Landsburg, Jordan and Little Ocmulgee
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3201 8298 3229 8268 3230 8266 3230 8265
      3212 8246 3210 8246 3188 8284
TIME...MOT...LOC 1912Z 229DEG 28KT 3200 8285

WIND...50MPH
Special weather statement, Aug 4, 3:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT FRI AUG 4 2017

GAZ098-111>113-042015-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-
346 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...WHEELER...
SOUTHWESTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 415 PM
EDT...

At 346 PM EDT...a strong thunderstorm was near Glenwood, or near
Alamo...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Tarrytown, Lothair, Landsburg, Barnhill, Kibbee and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8269 3214 8284 3242 8262 3224 8238
TIME...MOT...LOC 1946Z 221DEG 20KT 3214 8271

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:13 PM EDTSpecial Weather StatementFFCMontgomery, Wheeler32 min
Aug 4, 4:19 PM EDTSpecial Weather StatementFFCEmanuel26 min
Aug 4, 7:01 PM EDTSpecial Weather StatementFFCBibb, Crawford, Jones29 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.